Jump to content
Altostrata

Postuma, 2013 Antidepressants and REM sleep behavior disorder: isolated side effect or neurodegenerative signal?

Recommended Posts

Altostrata

Sleep. 2013 Nov 1;36(11):1579-85. doi: 10.5665/sleep.3102.

Antidepressants and REM sleep behavior disorder: isolated side effect or neurodegenerative signal?

Postuma RB1, Gagnon JF, Tuineaig M, Bertrand JA, Latreille V, Desjardins C, Montplaisir JY.

 

Abstract at https://www.ncbi.nlm.nih.gov/pubmed/24179289 Free full text https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3792373/

 

OBJECTIVES:

Antidepressants, among the most commonly prescribed medications, trigger symptoms of REM sleep behavior disorder (RBD) in up to 6% of users. Idiopathic RBD is a very strong prodromal marker of Parkinson disease and other synuclein-mediated neurodegenerative syndromes. It is therefore critically important to understand whether antidepressant-associated RBD is an independent pharmacologic syndrome or a sign of possible prodromal neurodegeneration.

 

DESIGN:

Prospective cohort study.

 

SETTING:

Tertiary sleep disorders center.

 

PARTICIPANTS:

100 patients with idiopathic RBD, all with diagnosis confirmed on polysomnography, stratified to baseline antidepressant use, with 45 matched controls.

 

MEASUREMENTS/RESULTS:

Of 100 patients, 27 were taking antidepressants. Compared to matched controls, RBD patients taking antidepressants demonstrated significant abnormalities of 12/14 neurodegenerative markers tested, including olfaction (P = 0.007), color vision (P = 0.004), Unified Parkinson Disease Rating Scale II and III (P < 0.001 and 0.007), timed up-and-go (P = 0.003), alternate tap test (P = 0.002), Purdue Pegboard (P = 0.007), systolic blood pressure drop (P = 0.029), erectile dysfunction (P = 0.002), constipation (P = 0.003), depression indices (P < 0.001), and prevalence of mild cognitive impairment (13% vs. 60%, P < 0.001). All these abnormalities were indistinguishable in severity from RBD patients not taking antidepressants. However, on prospective follow-up, RBD patients taking antidepressants had a lower risk of developing neurodegenerative disease than those without antidepressant use (5-year risk = 22% vs. 59%, RR = 0.22, 95%CI = 0.06, 0.74).

 

CONCLUSIONS:

Although patients with antidepressant-associated RBD have a lower risk of neurodegeneration than patients with "purely-idiopathic" RBD, markers of prodromal neurodegeneration are still clearly present. Development of RBD with antidepressants can be an early signal of an underlying neurodegenerative disease.

 

From the paper:
 

Quote

 

The finding of a lower risk of neurodegenerative disease, yet combined with clear evidence of markers of neurodegeneration suggests that antidepressants primarily trigger early clinical presentation of an RBD that is nonetheless still due to underlying neurodegeneration.

 

Our finding is consistent with previous observations that although clinical RBD can be triggered by antidepressants, withdrawal of antidepressants may not reverse the loss of REM sleep atonia.13,14 Therefore, these studies suggest that antidepressants unmask an already-present subclinical loss of REM sleep atonia (which persists after antidepressant withdrawal). It is also consistent with the fact that only a minority of patients taking antidepressants present with clinical RBD, and that this is more common in older individuals (who would be more likely to have an underlying neurodegenerative disease).11

 

 

 

This does not take into account the possibility that withdrawal syndrome, not a pre-existing "subclinical loss of REM sleep atonia," causes the sleep disruption.

 

(The study found that this pattern was not associated with Parkinson's, though the researchers are concerned that it resembles a neurodegenerative symptom.)

 

For our purposes, the point here is that antidepressants cause a long-lasting sleep pattern disruption in at least 6% of users.

Share this post


Link to post
Share on other sites
Altostrata

Subject: Antidepressants and REM Sleep Behavior Disorder: Withdrawal Syndrome?


 

Quote

 

Dear Doctors:

 

I read with interest your 2013 paper Antidepressants and REM Sleep Behavior Disorder: Isolated Side Effect or Neurodegenerative Signal? at https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3792373/

 

Having founded SurvivingAntidepressants.org to provide peer support for tapering and post-acute withdrawal syndrome, I have collected thousands of case histories here http://tinyurl.com/3o4k3j5 I am a lay expert in antidepressant withdrawal syndrome.

 

A grueling sleeplessness is a very, very common symptom of withdrawal in those who have difficulty coming off antidepressants and other psychiatric drugs. I experienced this myself, for several years. (A sleep specialist and psychiatrist ....helped restore my sleep with minute doses of lamotrigine and pregabalin. Treatment lasted 2 years.)

 

It seems to me that at least some of the sleep disruption you observed in your 2013 is from withdrawal syndrome, not a pre-existing "subclinical loss of REM sleep atonia.” The 6% incidence represents those with a particular adverse reaction to the drugs.

 

From our observations on SurvivingAntidepressants.org, people can recover from withdrawal insomnia, though it can take years. Unfortunately, withdrawal syndrome itself is so traumatic in so many different ways, it seems that neurology is usually fundamentally altered by it and even if recovered, the person is never quite the same again.

 

You should be aware that doctors overlook withdrawal symptoms, including “brain shivers” every day. In fact, there are dozens of peer support Web sites and hundreds of thousands of patient postings all over the Web about the difficulties of quitting psychiatric medication, even under a doctor's supervision.

 

Patients are having a very hard time finding clinicians who are aware of gradual tapering procedures tailored to individual tolerance and fail to recognize even obvious signs of withdrawal syndrome.

 

I am very concerned about the vacuum of knowledge in medicine regarding discontinuing all types of psychiatric medications.

 

Contrary to popular belief, withdrawal symptoms do not always emerge immediately and resolve within a few weeks or months. Some people suffer debilitating neurological damage from too-fast withdrawal for years, as I did.

 

The misdiagnosis of withdrawal syndrome may have confounded all studies of relapse after discontinuation of psychiatric drugs.

 

These iatrogenic symptoms are usually misdiagnosed as relapse or emergence of a psychiatric illness. This can result in drastic over-medication as doctors try to quell withdrawal symptoms.

 

What's shown up on patient-run Web sites is that some people require very, very gradual decrements in dosage, sometimes 5% or less per month, to minimize withdrawal symptoms. Some can tolerate decreases of only a fraction of a milligram at a time.

 

We have found such very gradual reductions in dosage can be successful in avoiding neurological destabiization.

 

We are always looking for people with prescription privileges anywhere in the world who are knowledgeable about very gradual, individualized tapering of antidepressants and antipsychotics as well as benzos, and who can recognize withdrawal symptoms and know what to do if they show up.

This would be for the purpose of local referrals.

 

Can you recommend any prescriber colleagues who are knowledgeable about tapering? Do you know of any who treat post-acute withdrawal syndrome?

 

Thank you,

Altostrata
Administrator
SurvivingAntidepressants.org

 

PS For the information of the general public, I have accumulated probably the best collection of documentation about tapering and withdrawal syndrome available:

- Journal articles about withdrawal syndrome here http://survivingantidepressants.org/index.php?/forum/16-from-journals-and-scientific-sources/
- About tapering techniques here http://survivingantidepressants.org/index.php?/topic/300-important-topics-in-the-tapering-forum-and-faq/

 

4

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.